Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 79, NWS Quad Cities, IA

August 16, 2012Bureau County, Putnam County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 16, 2012, 6:53 AM CDT for Bureau County, Putnam County, Illinois. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2012, 6:53 AM CDT (11:53 UTC)
Expired
Aug 16, 2012, 7:28 AM CDT
In force
35 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bureau County, IL, Putnam County, IL

The radar

The Chicago radar (KLOT), 107 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 7:00 AM CDTHAIL 0.25W Malden, ILLOTS OF PEA HAIL AND INTENSE RAIN. LASTED 10 MINUTES OR LESS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2012-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2012-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1661 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

968 
WUUS53 KDVN 161153
SVRDVN
ILC011-155-161300-
/O.NEW.KDVN.SV.W.0079.120816T1153Z-120816T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
653 AM CDT THU AUG 16 2012

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BUREAU COUNTY IN NORTH CENTRAL ILLINOIS...
  NORTHEASTERN PUTNAM COUNTY IN NORTH CENTRAL ILLINOIS...

* UNTIL 800 AM CDT.

* AT 652 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60
  MPH...AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED APPROXIMATELY
  NEAR PRINCETON...AND MOVING EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DEPUE...LADD...GRANVILLE...SPRING VALLEY AND DALZELL.

THIS INCLUDES INTERSTATE 80 IN ILLINOIS BETWEEN MILE MARKERS 50 AND
72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

&&

LAT...LON 4123 8916 4136 8961 4153 8954 4146 8916
TIME...MOT...LOC 1153Z 287DEG 35KT 4142 8946
WIND...HAIL 60MPH 1.00IN

$$

NICHOLS
1 follow-up statement
732 
WWUS53 KDVN 161228
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
728 AM CDT THU AUG 16 2012

ILC011-155-161237-
/O.CAN.KDVN.SV.W.0079.000000T0000Z-120816T1300Z/
PUTNAM IL-BUREAU IL-
728 AM CDT THU AUG 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BUREAU AND
NORTHEASTERN PUTNAM COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS 
MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM 
WARNING HAS BEEN CANCELLED.

HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING GUSTY WINDS AND
FREQUENT LIGHTNING. 

LAT...LON 4123 8916 4136 8961 4153 8954 4146 8916
TIME...MOT...LOC 1227Z 287DEG 35KT 4132 8904

$$

NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:37 AM CDT, 16 minutes earlier.

Area forecast discussion, Aug 16, 6:37 AM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
637 AM CDT THU AUG 16 2012

.AVIATION...
COLD FRONT MOVING INTO EASTERN IOWA WILL CLEAR THE MISSISSIPPI BY
18Z/16. VFR WX WITH PERIODS OF MVFR/IFR WITH TSRA CAN BE EXPECTED
THROUGH 15Z/16. CONDITIONS WILL IMPROVE TO VFR BY OR AFT 15Z/16.
HIGH PRESSURE BUILDING INTO THE MIDWEST WILL RESULT IN VFR
CONDITIONS WITH DECREASING WINDS AFT 00Z/17.           ..08..

&&

.PREV DISCUSSION... /ISSUED 305 AM CDT THU AUG 16 2012/

SYNOPSIS...
ANALYSIS AT 2 AM SHOWS RAPID DEVELOPMENT OF SHOWERS AND STORMS
BLOOMING A ALONG AND BEHIND VIGOROUS AND SEASONALLY VERY STRONG COLD
FRONT NOW NEAR I-35. THIS IS SIMILAR TO WHAT WAS DISCUSSED PAST FEW
NIGHTS AND NOWCAST TOOLS SUPPORT THIS LOOSE CONVECTIVE COMPLEX TO
PASS ACROSS AT LEAST THE NORTHERN 1/2 TO 2/3 AREA BETWEEN NOW AND
NOON THIS MORNING. LOCAL TECHNIQUES SUGGEST LIGHT TO MAINLY MODERATE
RAIN AMOUNTS NORTH OF HIGHWAY 34 WITH SOME LOCALIZED 1 PLUS INCH
AMOUNTS. UPPER AIR ANALYSIS SUPPORTS FRONT AS STRONG AS PROGGED WITH
GUSTY NW WINDS THIS AFTERNOON AND THEN BELOW NORMAL TEMPERATURES NEXT
SEVERAL DAYS.

SHORT TERM...TODAY AND TONIGHT...
TODAY...NOWCAST TOOLS SUPPORT HIGHEST RISK OF HEAVIER PRECIPITATION
NEXT 6 PLUS HOURS TO PASS ALONG AND POSSIBLY JUST SOUTH OF I-80
CORRIDOR. TRENDS SUPPORT 1 PLUS INCHES VERY POSSIBLE IN THE HEAVIEST
SWATH WITH MOST SECTIONS PICKING UP .2 TO .5+ TENTHS OF AN INCH OF RAIN
WITH SYSTEM.  MOST PRECIPITATION SHOULD END BY LATE MORNING ACROSS ALL
BUT FAR SOUTHEAST SECTIONS. SEVERE RISK APPEARS NIL AS SATURATION AND
CAA BEHIND FRONT SHOULD LIMIT STRONGEST CELLS TO PEA HAIL AND GUSTY
WINDS AOB 40 MPH. HIGH TEMPERATURES SHOULD BE MOSTLY OR TOTALLY ALL IN
THE 70S WITH LOWER 70S NW SECTIONS AND UPPER 70S SOUTHEAST SECTIONS.
CLOUD COVER TODAY MAY IMPACT HIGHS TODAY MANY LOCATIONS BY 3 TO 5
DEGREES AS TIMING CLEARING A MAIN CHALLENGE FOR DAY SHIFT. MOST AREAS
SHOULD BE MOSTLY SUNNY ALL BUT SOUTHEAST SECTIONS BY 4 PM.  NW WINDS OF
15 TO 25 MPH EXPECTED THIS AFTERNOON.

TONIGHT...CLEAR AND CRISP WITH NW WINDS DECREASING TO 5 TO 10 MPH BY
LATE EVENING.  MINS SHOULD SETTLE IN THE UPPER 40S FAR NORTHWEST
SECTIONS TO LOWER 50S ELSEWHERE. AREA MINS SHOULD BE WITHIN 1 TO 3
DEGREES OF RECORD LOWS.  QUITE REMARKABLE BECAUSE WIND WILL LIMIT
DECOUPLING OF BL.

NICHOLS

LONG TERM...THURSDAY THROUGH NEXT TUESDAY...
MODEL DATA SUGGESTS THAT THE BETTER FORCING WITH THE FRONT WILL BE
POST FRONTAL ON THURSDAY. THUS THE BETTER POPS WOULD BE OVER THE
NORTHWEST HALF OF THE CWFA DURING THE MORNING AND THE SOUTHEAST HALF
DURING THE AFTERNOON. AREAS BEHIND THE FRONT SHOULD SEE MINIMAL
TEMPERATURE RECOVERY DURING THE DAY THURSDAY WHILE THE SOUTHEAST
HALF WARMS. THERE ARE STILL SUGGESTIONS THAT RESPECTABLE STRONG
CONVECTION WILL DEVELOP MID TO LATE THURSDAY AFTERNOON IMMEDIATELY
SOUTH/EAST OF THE CWFA.

LINGERING CONVECTION WILL LIKELY OCCUR THROUGH SUNSET ACROSS THE FAR
EAST AND SOUTHEAST/SOUTH PARTS OF THE CWFA. AFTER SUNSET...QUIET
CONDITIONS ARE EXPECTED AS SKIES SLOWLY CLEAR FROM NORTHWEST TO
SOUTHEAST.

QUIET AND DRY CONDITIONS WILL BE SEEN ACROSS THE AREA FRI/FRI NIGHT
WITH BELOW NORMAL TEMPERATURES.

SATURDAY ON...
MODEL CONSENSUS IS GENERATING DIURNAL SHRA WITH SCHC POPS FOR SAT
AND SUNDAY. MOISTURE AVAILABILITY IS QUESTIONABLE IN SPITE OF THE
VORT MAXES DROPPING DOWN IN THE DEEPENING TROF OVER THE GREAT LAKES.
IF SOMETHING WOULD DEVELOP EITHER SAT OR SUN IT WOULD BE ISOLD IN
NATURE AND AREAL COVERAGE WOULD PROBABLY BE NOT MORE THAN 10
PERCENT. AS SUCH A LARGE MAJORITY OF THE AREA WILL REMAIN DRY.

SUNDAY NIGHT THROUGH TUESDAY THE MODEL CONSENSUS GIVES DRY
CONDITIONS WITH TEMPERATURES STARTING OUT BELOW NORMAL BUT TRENDING
CLOSER TO NORMAL BY TUESDAY.                  ..08..

CLIMATE... RECORD LOWS FOR AUGUST 17TH AND 18TH

AUGUST 17TH

BURLINGTON.......53 IN 1899
CEDAR RAPIDS.....46 IN 1924
DUBUQUE..........47 IN 1879
MOLINE...........48 IN 1992

AUGUST 18TH

BURLINGTON.......49 IN 1977
CEDAR RAPIDS.....46 IN 2002
DUBUQUE..........46 IN 2002 AND PREVIOUS YEARS
MOLINE...........44 IN 1963

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Aug 16, 3:55 AM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 AM CDT THU AUG 16 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-170900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
355 AM CDT THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

TODAY...A SEASONALLY STRONG COLD FRONT WILL PRODUCE SCATTERED
THUNDERSTORMS...MAINLY THIS MORNING.  LIMITED INSTABILITY WILL LOWER
THE RISK OF SEVERE STORMS.  THE STRONGEST STORMS MAY STILL PRODUCE
GUSTY WINDS TO OVER 45 MPH WITH POSSIBLY PEA SIZED HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.  REPORTS OF
WINDS OVER 40 MPH...PEA SIZED HAIL OR RAIN AMOUNTS OF AN INCH OR MORE
WOULD BE APPRECIATED.

NICHOLS/08

In the hours before

Special weather statement, Aug 16, 3:44 AM CDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
344 AM CDT THU AUG 16 2012

IAZ040>042-051>054-063>068-076>078-087-088-ILZ001-015-024-161200-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-JO DAVIESS-ROCK ISLAND-MERCER-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...GALENA...MOLINE...ROCK ISLAND...ALEDO
344 AM CDT THU AUG 16 2012

...SHOWERS AND THUNDERSTORMS EXPECTED BY 7 AM...

A DEVELOPING AREA OF SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE
REGION THROUGH 7 AM. MOST AREAS WILL PICK UP AT LEAST A QUARTER
INCH OF RAIN WITH MORE LOCALIZED AMOUNTS OF A HALF INCH UP TO
AROUND 1 INCH OR MORE. THE STRONGEST STORMS MAY PRODUCE PEA SIZED
HAIL AND GUSTY WINDS UP TO AROUND 40 MPH WITH BRIEF TORRENTIAL
RAIN. MINOR WATER ISSUES ARE POSSIBLE...MOSTLY IN URBAN LOCATIONS
WITH HEAVIER RAIN TOTALS.

NICHOLS
Local storm report, Aug 16, 5:14 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
514 AM CDT THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 AM     HEAVY RAIN       1 SSE CEDAR RAPIDS      41.95N 91.66W
08/16/2012  M1.10 INCH       LINN               IA   TRAINED SPOTTER

            OCCURRED BETWEEN 4 AND 5 AM.

&&
Special weather statement, Aug 16, 5:44 AM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
544 AM CDT THU AUG 16 2012

IAZ063>068-076>078-087>089-098-099-ILZ015-016-024>026-161400-
IOWA-JOHNSON-CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-
LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-ROCK ISLAND-
HENRY IL-MERCER-HENDERSON-WARREN-
INCLUDING THE CITIES OF...MARENGO...IOWA CITY...TIPTON...
CLINTON...MUSCATINE...BETTENDORF...DAVENPORT...SIGOURNEY...
WASHINGTON...WAPELLO...FAIRFIELD...MOUNT PLEASANT...BURLINGTON...
KEOSAUQUA....FORT MADISON...MOLINE...ROCK ISLAND...KEWANEE...
ALEDO...OQUAWKA...MONMOUTH
544 AM CDT THU AUG 16 2012

...SHOWERS AND THUNDERSTORMS...SOME POSSIBLY STRONG THROUGH 9 AM...

A DEVELOPING AREA OF SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE
REGION THROUGH 9 AM. MOST AREAS WILL PICK UP AT LEAST A QUARTER
INCH OF RAIN WITH LOCALIZED AMOUNTS OF A HALF INCH UP TO AROUND 1
INCH OR MORE. THE STRONGEST STORMS MAY PRODUCE PEA SIZED HAIL AND
GUSTY WINDS UP TO AROUND 45 MPH WITH BRIEF TORRENTIAL RAIN. MINOR
WATER ISSUES ARE POSSIBLE...MOSTLY IN URBAN LOCATIONS WITH HEAVIER
RAIN TOTALS.

NICHOLS
Special weather statement, Aug 16, 6:49 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
649 AM CDT THU AUG 16 2012

ILZ017-161245-
BUREAU-
649 AM CDT THU AUG 16 2012

...LINE OF STRONG THUNDERSTORMS...

AT 644 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WALNUT...OR 7 MILES
NORTHWEST OF PRINCETON...MOVING EAST AT 45 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  LA MOILLE AROUND 700 AM CDT...
  8 MILES NORTH OF LADD AROUND 705 AM CDT...

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY RAIN...ARE
POSSIBLE WITH THIS STORM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4137 8916 4135 8960 4156 8962 4159 8944
      4159 8917 4158 8916
TIME...MOT...LOC 1148Z 262DEG 39KT 4148 8948

NICHOLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:49 AM CDTSpecial Weather StatementDVNBureau56 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.